Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 147, NWS Omaha, NE

May 24, 2004Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 24, 2004, 10:46 AM CDT for Knox County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2004, 10:46 AM CDT (15:46 UTC)
Expired
May 24, 2004, 11:15 AM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:15 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 24, 5:15 AM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 AM CDT MON MAY 24 2004

.DISCUSSION...
SEVERE THUNDERSTORMS...INCLUDING THE POTENTIAL FOR STRONG TO VIOLENT
TORNADOES THE PRIMARY CONCERN INTO EARLY THIS EVENING...ALONG WITH
CONTINUED FLOODING.

THE LATEST SUBJECTIVE SURFACE ANALYSIS HAD A QUASI STATIONARY
BOUNDARY OVER SE NEBRASKA AND NE KANSAS...WITH THE MAIN WARM FRONT
OVER SRN KS AND SW MO (S OF THIS FNT...SFC DEWPOINTS WERE IN THE
LOWER 70S).  SFC WNDS ACRS THE FCST AREA WERE GENERALLY FROM THE
EAST AND TEMPERATURES WERE IN THE 50S. THE WEAK RIDGE OF HIGH
PRESSURE HAS GIVEN WAY TO DEVELOPING LOW PRESSURE OVER THE ERN
ROCKIES AND WRN PLNS AND THE APPROACH OF A MID LEVEL TROF OF LOW
PRESSURE.  PER THE LATEST 11-3.9 MICRON STLT PICTURES...SOME
STRATOCU WERE SPREAD WESTWARD FROM IA INTO NEB WITH THE COOL
EASTERLY LOW LEVEL FLOW...WITH ADDITIONAL LOW CLOUDS DEVELOPING OVER
CENTRAL AND WRN NEB.

TODAY...A SHORT WAVE TROF OVER THE FOUR CORNER REGIONS IS
PROGRESSING ENE ACRS THE ROCKIES INTO THE CNTRL PLNS TODAY.  LOW
LEVEL WINDS ARE EXPECTED TO STRENGTHEN...TRANSPORTING MOISTURE
NORTHWARD INTO ERN NEB BY 18Z...SHIFTING INTO SRN IA AND MO DURING
THE EARLY EVENING.  MEANWHILE...0-6KM SHEAR VALUES INCREASE TO ABOVE
50KT IN THE S BY 15Z AND 50 TO 60KTS ACRS MUCH OF ERN NEB AND WRN IA
BY 18...WITH STRONG LOW LEVEL DIRECTIONAL SHEAR AND CAPES OF 2000 TO
4500 J/KG.  THE EHI IS GREATEST IN ERN KS...NOSING INTO SE NEB
DURING THE AFTERNOON.  SPC HAS SE NEB AND SW IA IN THE HIGH RISK
TODAY...SURROUND BY A MODERATE RISK WHICH EXTENDS INTO NRN NEB.
BASED ON MOST RECENT THINKING...THE HIGH RISK MAY BE SHIFTED SWD A
LITTLE FURTHER.  HAVE HIGHLIGHTED SEVERE POTENTIAL AND MENTIONED
TORNADOES IN ZFP/HWO DUE TO HIGH RISK...ESPECIALLY SRN ZONES.
INITIATION SHOULD OCCUR EARLY IN THE AFTERNOON...WITH THE MAIN
TORNADO THREAT DURING THE AFTERNOON AND VERY EARLY IN THE EVENING.

CONCERNING THE FLOOD WATCH...WILL MAINTAIN THE WATCH FOR THIS
AFTERNOON INTO TONIGHT.  LOCATIONS THAT SAW THE GREATEST RAINFALL
SAT NIGHT INCLUDED...PARTS OF JEFFERSON...GAGE...LANCASTER...
SALINE...OTOE...DOUGLAS...WASHINGTON...HARRRISON...AND POTTAWATTAMIE
COUNTIES.  THIS AFTERNOON AND TONIGHT MAIN FOCUS FOR HEAVIER RAIN
AMOUNTS OVER SOUTHEAST NEBRASKA...WITH A SECONDARY FOCUS OVER THE
REST OF THE WATCH AREA.  LATEST 1HR FLASH FLOOD VALUES ARE AROUND AN
INCH WITH 3 HR VALUES FROM 1 TO 1.5 INCHES.  THE LATEST 12Z
EXCESSIVE RAINFALL POTENTIAL OUTLOOK FROM HPC MATCHES WELL WITH OUR
CURRENT WATCH OUT LINE...FROM ERN NEB INTO SW IA.

HIGH TEMPERATURES TODAY ACRS THE N MAY BE HELD DOWN BY CLDS AND CHC
PRECIP.  WARMER TEMPERATURES S WHERE HEATING GREATEST.  TEMPS TO
RANGE FROM THE MID 60S N TO THE UPR 80S S. GUSTY SE WNDS TO DEVELOP
THIS MORNING AND CONTINUE THIS AFTERNOON.  ONCE THE FNT PUSHES SE
THIS EVENING...LOW LEVEL DRYING TAKES PLACE. ENOUGH RESIDUAL
MOISTURE AND A LIFT TO KEEP SOME CHANCE OF PRECIP IN TONIGHT AND
TUESDAY.  WITH CLDS AROUND AND PERHAPS SOME PRECIPITATION UNDER
CAA...TRENDED TEMPS COOLER.  NO SIGNIFICANT CHANGES TUESDAY NIGHT
THRU THURSDAY NIGHT AS MID LEVEL TROF PUSHES EAST WITH MID LEVEL
RIDGING.  INCREASED POPS FOR FRIDAY WITH POTENT SHORTWAVE TROF AND
IF PATTERN HOLDS WILL NEED TO LOWER MAX TEMPS.  WITH GENERAL
TROF/CLOSED LOW PATTERN SAT-MON...LEFT IN POPS WITH BELOW NORMAL
TEMPERATURES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 2 PM MON TO 4 AM TUE ALONG AND EAST OF A LINE FROM
GAGE TO THURSTON COUNTY.
IA...FLOOD WATCH 2 PM MON TO 4 AM TUE ALL COUNTIES.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

ZAPOTOCNY
Hazardous weather outlook, May 24, 6:00 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 AM CDT MON MAY 24 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241800-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
600 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWESTERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND
CONTINUE INTO THE EARLY EVENING. THE PRIMARY HAZARDS WILL BE VERY
LARGE HAIL...DAMAGING WINDS... FLOODING AND ISOLATED TORNADOES.
STRONG TO VIOLENT TORNADOES MAY DEVELOP...ESPECIALLY ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...ALONG AND SOUTH OF A LINE
FROM LINCOLN...TO NEBRASKA CITY...TO CLARINDA IOWA.  THE STORM
PREDICTION CENTER HAS INDICATED THAT A MODERATE TO HIGH RISK OF
SEVERE WEATHER IS POSSIBLE.

VERY UNSTABLE AIR WILL DEVELOP ACROSS THE AREA AS MOISTURE IS
TRANSPORTED NORTHWARD ON INCREASING LOW LEVEL WINDS.  LOW LEVEL
WIND SHEAR COMBINED WITH THIS INSTABILITY IS FAVORABLE FOR
SUPERCELLS AND TORNADIC SUPERCELLS.

DUE TO RECENT RAINFALL AND ONGOING RIVER FLOODING...
ADDITION RAINFALL MAY CAUSE FLASH FLOODING AND EXACERBATE ONGOING
RIVER FLOODING.  A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS TUESDAY.  ANY STORMS THAT
FORM SHOULD BE NON SEVERE.

THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK...
ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE HAZARDOUS
WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
THIS EVENING ACROSS MOST OF THE OUTLOOK AREA.

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:18 AM CDTSevere Thunderstorm WarningOAXMadison, Pierce42 min
May 24, 11:22 AM CDTSevere Thunderstorm WarningOAXNemaha, Otoe38 min
May 24, 11:58 AM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne47 min
May 24, 12:01 PM CDTSevere Thunderstorm WarningOAXStanton29 min
May 24, 12:47 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne28 min
May 24, 1:38 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson52 min
May 24, 2:22 PM CDTSevere Thunderstorm WarningOAXNemaha53 min
May 24, 2:28 PM CDTTornado WarningOAXNemaha, Richardson47 min
May 24, 3:03 PM CDTSevere Thunderstorm WarningOAXOtoe42 min
May 24, 3:07 PM CDTSevere Thunderstorm WarningOAXButler, Saunders38 min
May 24, 3:16 PM CDTTornado WarningOAXRichardson14 min
May 24, 3:43 PM CDTSevere Thunderstorm WarningOAXCass, Otoe47 min
May 24, 3:48 PM CDTSevere Thunderstorm WarningOAXSaunders42 min
May 24, 3:50 PM CDTSevere Thunderstorm WarningOAXSeward55 min
May 24, 3:52 PM CDTSevere Thunderstorm WarningOAXDouglas38 min
May 24, 4:18 PM CDTTornado WarningOAXCass27 min
May 24, 4:24 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy66 min
May 24, 4:29 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders46 min
May 24, 4:29 PM CDTTornado WarningOAXSarpy46 min
May 24, 4:34 PM CDTFlash Flood WarningOAXDouglas4 hr
May 24, 4:44 PM CDTSevere Thunderstorm WarningOAXSeward46 min
May 24, 4:54 PM CDTSevere Thunderstorm WarningOAXCass51 min
May 24, 5:19 PM CDTSevere Thunderstorm WarningOAXLancaster26 min
May 24, 5:26 PM CDTSevere Thunderstorm WarningOAXOtoe49 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe44 min
May 24, 12:28 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona47 min
May 24, 2:36 PM CDTSevere Thunderstorm WarningOAXMonona24 min
May 24, 3:53 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby67 min
May 24, 4:05 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie55 min
May 24, 4:44 PM CDTTornado WarningOAXMills31 min
May 24, 4:47 PM CDTTornado WarningOAXFremont28 min
May 24, 5:00 PM CDTSevere Thunderstorm WarningOAXPottawattamie60 min
May 24, 5:07 PM CDTFlash Flood WarningOAXHarrison, Shelby4 hr
May 24, 5:10 PM CDTFlash Flood WarningOAXMills4 hr
May 24, 5:16 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page44 min
May 24, 5:28 PM CDTFlash Flood WarningOAXFremont4 hr
May 24, 5:42 PM CDTTornado WarningOAXPage33 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningOAXFremont47 min
May 24, 6:13 PM CDTSevere Thunderstorm WarningOAXPage47 min
May 24, 6:16 PM CDTFlash Flood WarningOAXMontgomery, Page4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.